ERLANGER Home
MyErlangerHealth HealthLink Plus For Vendors For the Media Physician Relations and Recruitment
975 East Third Street
Chattanooga, TN 37403
423-778-7000
Children's Hospital at Erlanger Erlanger Baroness Campus Erlanger Bledsoe Campus Erlanger East Campus Erlanger North Campus UT Erlanger Physicians Group





Online Prereg
Register for a Class or Event
New Foundations Page
Print   Email
Additional Information

Search Health Information   

Phenothiazine overdose

Definition:

Phenothiazine is a medication used to treat serious mental and emotional disorders. This article discusses an overdose of phenothiazine. Overdose occurs when someone accidentally or intentionally takes more than the normal or recommended amount of a certain substance.

This article is for information only, NOT for use in treating or managing an actual overdose. If you have overdosed or been exposed to poison, you should call your local emergency number (such as 911) or the National Poison Control Center at 1-800-222-1222.



Poisonous Ingredient:

The poisonous ingredient is phenothiazine, which may be found in a variety of medications.



Where Found:
  • Acetophenazine
  • Chlorpromazine (Thorazine)
  • Chlorprothixene (Taractan)
  • Clozapine (Clozaril)
  • Fluphenazine (Prolixin)
  • Haloperidol (Haldol)
  • Loxapine (Loxitane)
  • Mesoridazine (Serentil)
  • Molindone (Moban)
  • Perphenazine (Trilafon)
  • Pimozide (Orap)
  • Prochlorperazine (Compazine)
  • Promazine (Sparine)
  • Thioridazine (Mellaril)
  • Thiothixene (Navane)
  • Trifluoperazine (Stelazine)
  • Triflupromazine
  • Promethazine (Phenergan)

Note: This list may not be all inclusive.



Symptoms:
  • Airways and lungs
    • No breathing
    • Rapid breathing
    • Shallow breathing
  • Bladder and kidneys
    • Retention of urine (unable to empty bladder)
  • Eyes, ears, nose, mouth, and throat
    • Blurred vision
    • Congested nose
    • Drooling
    • Dry mouth
    • Swallowing difficulties
    • Ulcers in the mouth, on the tongue, or in the throat
    • Vision color changes (things look brownish)
    • Yellow eyes
  • Heart and blood
    • High or severely low blood pressure
    • Irregular heartbeat
    • Rapid heartbeat
  • Muscles and joints
    • Muscle spasms, particularly of the neck, face, and back
    • Muscle stiffness
  • Nervous system
    • Agitation
    • Clumsiness
    • Coma
    • Confusion
    • Convulsions
    • Deep sleep
    • Difficulty walking or shuffling gait
    • Fainting
    • Hallucinations (rare)
    • Incoordination
    • Irritability
    • Needing to move, restlessness
    • Tremor
    • Weakness
  • Skin
    • Rapid sunburn if exposed to the sun
    • Skin discoloration, bluish (changing to purplish)
  • Stomach and intestinal tract
  • Other
    • Changes in menstrual pattern (in women, from chronic doses)
    • Fever
    • Low body temperature (hypothermia)


Home Treatment:

Seek immediate medical help.

Do NOT make a person throw up unless told to do so by poison control or a health care professional.



Before Calling Emergency:

Determine the following information:

  • Patient's age, weight, and condition
  • The name of the product (ingredients and strengths, if known)
  • The amount swallowed
  • The time it was swallowed
  • If the medication was prescribed for the patient


Poison Control, or a local emergency number:

The National Poison Control Center (1-800-222-1222) can be called from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.

This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.

Take the container with you to the hospital, if possible.

See: Poison control center - emergency number



What to expect at the emergency room:

The health care provider will measure and monitor the patient's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated as appropriate. The patient may receive:

  • Activated charcoal
  • Breathing support
  • Fluids through a vein (IV)
  • Laxative
  • Medication to help reverse the effect of the poison
  • Tube through the mouth into the stomach to empty the stomach (gastric lavage )


Expectations (prognosis):

Recovery depends on the amount of damage. Survival past 2 days is usually a good sign. The most serious side effects are usually due to damage to the heart. If heart damage can be stabilized, recovery is likely.



References:

Nockowitz RA, Rund DA. Psychotropic medications. In: Tintinalli JE, Kelen GD, Stapczynski JS, Ma OJ, Cline DM, eds. Emergency Medicine: A Comprehensive Study Guide. 6th ed. New York, NY: McGraw-Hill; 2004:chap 290.




Review Date: 12/15/2011
Reviewed By: Eric Perez, MD, St. Luke's / Roosevelt Hospital Center, NY, NY, and Pegasus Emergency Group (Meadowlands and Hunterdon Medical Centers), NJ. Review provided by VeriMed Healthcare Network. Also reviewed by David Zieve, MD, MHA, Medical Director, A.D.A.M., Inc.

The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997- A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.
adam.com